[Skip to Content]
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Special Feature
February 2002

Image of the Month

Author Affiliations

From the Joseph B. Whitehead Department of Surgery, Division of Vascular Surgery, Emory University School of Medicine and the Emory University Hospital, Atlanta, Ga.

 

GRACE S.ROZYCKIMD

Arch Surg. 2002;137(2):221. doi:

A 78-YEAR-OLD MAN with multiple medical comorbidities, including coronary artery disease, hypertension, and peripheral vascular disease, underwent aortobifemoral bypass grafting and concomitant femoral-popliteal bypass for short-distance buttock and thigh claudication. An arteriogram performed preoperatively demonstrated severe aortoiliac occlusive disease. He had been on long-term warfarin therapy since the 1960s for an unknown hypercoagulable state and recurrent episodes of deep venous thromboses.

The operation proceeded unremarkably; however, by postoperative day 6, the patient was noted to have necrosis of the tips of his fingers on both hands, the right being worse (Figure 1). He had been given intravenous heparin on postoperative day 2 due to his history of hypercoagulability. His presurgery platelet count was 205 × 103/µL. His platelet count postoperatively dropped to 81 × 103/µL. This decrease was felt to be due to operative dilution and blood loss. However, by the sixth postprocedure day, the platelet count had dropped further to 50 × 103/µL.

What Is the Most Appropriate Treatment for This Patient?

A.Obtain PF4-heparin antibody enzyme-linked immunosorbent assay results

B.Stop all heparin therapy and treat with lepirudin

C.Amputate all necrotic digits

D.Transfuse with platelets until level is within normal range

×